After flare-ups

I have had GCA for twenty months now and after getting down to 8mg am now back to 27mg. I cannot find the right way to decrease down to 20mg. My GP says by 5mg but that seems radical but doing it very slowly has given me dreadful side effects of vagueness and fatigue. Can other people tell me about their experiences with withdrawal as once I get to 20mg I know that at least the puffiness starts to go and I get my proper brain back and I am happy to go down by 1mg a week.

12 Replies

oldestnewest
  • Hi Cobnut,

    Sorry to hear you're having problems.

    There are various slow methods to reduce, from the very slow which takes about 7 weeks to a much shorter one. Lots of us have had to experiment to find what suits us best, and at what level.

    I agree that 5mg is probably too big for you at the moment, so why not try either alternating 27mg/26mg each day for 2 weeks, and if you feel okay at the end of that drop down to 26mg every day. Or 0.5mg per week if you want to do it overnight. You might find that 1mg a week is too much.

    Not sure exactly what you mean about the vagueness & fatigue - does it come on for a couple of days after you've reduced, if so, it could be steroid withdrawal- so a slower and/or smaller taper may help. I found dropping overnight made me feel a bit off-colour, not ill exactly but not quite right, so I changed to a slower tapering plan once I got to lower doses.

    Unfortunately it's all a bit trial and error at times, but you will find a way to reduce successfully, and that's usually slowly - whatever the doctor may want!

  • Hello Dorset Lady

    I seem to have most of the side effects listed going up and down the amount of pred. The brain fog is the worse as I find concentrating impossible. The fatigue accompanies the brain fog and neither disappear until I get down under 15mg. Also I have problems with my sight and now have drops nightly for Glaucoma. I went back up as I was having scalp tenderness and tingling but even 30mg has not cured it. My GP did not know what to advise so I am slowly going down to see what happens. When I was diagnosed I was put under the care of the Renal Clinic but have seen no one since August and no appointment has been forthcoming. I appreciate that GPs are under strain but this self medication is difficult and I don't feel very supported. I will reduce by 1mg a week for the time being and see what happens. Thanks for your help.

  • If there is a chance you have GCA then you should have been referred to a rheumatologist as an EMERGENCY and have been under their care with returns on the case of flares. Your GP should be doing that now if they haven't done it before. GPs are generally out of their depth with GCA.

  • Hi again,

    I'm not surprised you feel at a loss. As PMRpro says it's unusual to get problems with a slow taper. Are you sure you don't have anything else going on? Glaucoma problems are common side of Pred, but the pressures should reduce as your dose decreases. What's with the Renal Clinic - do you have a pre-existing Condition?

  • No previous conditions. I live in rural Shropshire and was diagnosed in the A and End spent three days in med dependency ward where a biopsy was done. My ESR was 85 and I was discharged on 65mg pred. Why I was put under the care of the renal clinic I do not know but they carefully monitored me for 12 months and I have not had an appointment since although havn't been discharged yet. My bloods were done every month .for six months and then every eight weeks. If I have a problem I now go to a GP but my blood is not taken regularly and I see a different GP every time and they all have different ideas. In the event of a flare up they all tell me to go straight up to 30mg. The renal clinic who treat GCA as a vasculitis have also given me Mycophenolate to take as the pred was not working well enough and that is what they give transplant patients. I do not however have a kidney problem only high blood pressure and an under active thyroid. Although I am nearly 75 I was active and rushing around. Now I stagger up hills in this beautiful county. Its interesting that my mother had this condition although she never talked of it and I was interested to find out that its caused by a faulty gene that passed on and later trigged by they know not what. Apparently it seems to target peoples from the north especially Scandinavians.

  • Hi again,

    GCA is usually, but not always, monitored by the Rheumatology Dept, but I suppose different hospitals have different ways. Mine was diagnosed by an Ophthalmologist, who saw me for the first couple of appointments (already lost sight in one eye), but then recommended I see Rheumy. - I did, 6 months later, and must admit we didn't hit it off, so I continued under the GP.

    You're right about the Northern European connection, the Vikings have a lot to answer for! - may also account why we have many Antipodean and North Americans on this site and not not many from Southern Europe, Asia or Africa.

    Lots of people say their parents had these illnesses, but not many were diagnosed as such, think it was regarded as "old age problems" - not a lot changed there then!

    I'm lucky in that we have a small village surgery, with only 3 GPs, but appointments are becoming more difficult as they also work in a sister surgery in our nearest town. Having to see a different GP each time must be a nightmare.

    Next time you get a GP's appointment I would raise the fact that you are under the Renal Dept, but haven't been seen lately and whether you should be treated by Rheumatology.

    Take care.

  • Hmm - had you been under a rheumatologist I think it is very unlikely you would have been put on mycophenolate. While that is used for other forms of vasculitis it is not part of the best practice guidelines for GCA. It beats me why you are under renal - whatever GCA affects, it does not affect the kidneys. GCA is a vasculitis but fairly specific in its management. If the pred wasn't working well enough it was possibly because they weren't using a high enough dose at the time or not for long enough.

    I'd dispute it is caused by a faulty gene - none that I know of has been identified unlike in other such illnesses. It would be VERY useful if that were the case. It does seem to be more common in communities with a Scandinavian heritage but that isn't quite the same thing.

    Where in deepest Salop are you?

  • Hello again

    I live in Bridgnorth and the A and E where, I have to say I had excellent treatment, was in Telford. I think I read in the PMR/GCA magazine that it is caused by a faulty gene. I'm looking forward to seeing the Trust Me I'm a doctor programme supposedly being shown early this year, to see if they shine any light on the conditions.

  • I grew up near Leintwardine - Bridgnorth was a common destination!

  • Your GP may do that with other illnesses he uses pred for - it simply does not work for GCA and PMR. For a start you miss the "right" dose as you probably overshoot and for another it is a high percentage drop. Top experts said some years ago that no reduction should be more than 10% of the current dose. So not more than 2.5mg at a time is called for now. From 15mg 1mg at a time is better.

    I have to say, I do find it strange you get side effects with a slow taper! At what stage does this start?

  • Hello PRMpro

    I agree that 5mg is much too high. It seems that you have to go straight up to 30mg for a flare up but come down very slowly. I have decided to go down by 1mg a week and see what happens. The side effects come on when I go up and do not go down until I get down under 20mg. I have found this happened before but this time the brain fog and fatigue are worse than usual.

  • If you develop a flare while reducing it is almost always because of reducing too fast or too far. If you reduce in small steps and take your time between drops you will see each time if the dose is still enough - and if a flare happens, you should add 5mg to where it starts and see if that works first. You should not shoot back up to a high dose again. That sort of yoyo-ing makes things worse. If you were showing signs of a GCA flare - you really need an expert opinion. Do your ESR and CRP track your symptoms and possible flares?

    Be of good cheer! There are over 80 listed side effects of pred - no-one gets them all! They are a pest - but this too shall pass.

You may also like...